What Medications Cause Tinnitus? Top 5 Common Medications

what medications cause tinnitusWhile the causes of tinnitus are still not very well understood, some medications are thought to increase the risk of developing this ringing in the ears or other noises associated with tinnitus. What medications cause tinnitus? Here are the top 5 but there are there are hundreds more of drugs which can increase the risk of developing tinnitus.

Tinnitus and medications

When considering what medications cause tinnitus, you have to look mostly at medications that are considered ototoxic which means that they have the ability to impair hearing. Most of them are usually prescribed when absolutely necessary but unfortunately there are some that are easily available over the counter that can come with the potential side effect of hearing loss (which can also increase the risk of developing tinnitus) and tinnitus.

Some of these medications can also worsen tinnitus even when used in low doses so it is important to read labels very carefully to see whether they include a side effect of tinnitus or hearing loss or both. But most of them are only known to be ototoxic when they are used at very high doses and for long periods of time.

Most of us have used at least one of the medications that cause tinnitus listed below but we never experience this side effect because we only use the medications only occasionally and only one or two tablets when we do take them. So for most people who only take these medications on and off in a lifetime, they do not usually experience any hearing loss or tinnitus from taking these medications.

But it is important if symptoms do develop to talk to your doctor immediately and he or she may recommend other medications that may not increase the risk of developing tinnitus or worsening tinnitus symptoms.

What medications cause tinnitus?

  1. Aspirin

This is by far the most common ototoxic medication and even low doses can increase the risk of developing tinnitus or worsening the symptoms. Most people usually reach for aspirin because it is not only an inexpensive nonsteroidal anti-inflammatory drug (NSAID) but it can be very effective and easily accessible.

  1. Ibuprofen

This is another NSAID that is inexpensive, easily accessible and quite effective.

  1. Quinine

This is usually used to give tonic water its bitter flavor but if you drink large quantities of tonic water, you are increasing the risk of developing tinnitus or making tinnitus worse so stop with the tonic water!

  1. Naproxen

Common brand names for this include Aleve, Naprosyn, etc, all of which are easily available, cheap and effective.

  1. Tetracycline

A common brand name for this prescription medication is Sumycin.

Many other medications include methotrexate, chloroquine, meloxicam, valproic acid, risedronate, nabumetone, furosemide, cisplatin, etc.

If you do take any of these medications that cause tinnitus, do talk to your doctor about any potential side effects including tinnitus or hearing loss. You should also stay alert and make note of any hearing loss or noises that may develop as you start taking the medications. As mentioned previously, do read labels on all medications whether prescription or over the counter.

Sounds produced

The sounds produced by these medications that cause tinnitus and many other ototoxic medications not covered here is usually a ringing in the ear or ears but there can also be hissing or whooshing.

Is tinnitus permanent?

When tinnitus is due to medications that are ototoxic, it is not usually permanent. The sounds usually go away after the medications are completely out of your system so be patient.

It is important to consider what medications cause tinnitus if you are reliant on any medications especially NSAIDs because of the potential ringing in ears that may develop or worsening of these symptoms. Read labels and talk to your doctor and also be alert to any loss of hearing or tinnitus when you are on any of these medications.